Phenobarbital induced Stevens-Johnson syndrome: a case report

Hari Babu Ramineni, Pravallika Eluri, Kumudini Vipparla, Vidyadhara Suryadevara

Abstract


Stevens-Johnson Syndrome (SJS) is a life-threatening acute hypersensitive reaction affecting the skin and mucous membranes. We report a case with SJS likely induced by phenobarbitone during the switch of sodium valproate and phenobarbitone regimen. The patient reported fever with fluid-filled lesions all over the body and redness and burning sensation of both the eyes. Peeling of the skin due to rupture of the fluid-filled lesions and pigmentation on the skin for 10 days. Based on a physical examination and laboratory findings, he was diagnosed with Phenobarbital induced Stevens-Johnson syndrome. The patient was administered systemic steroid therapy and treated symptomatically and finally replaced with phenobarbitone and sodium valproate. During the hospital stay, the patient appeared normal and the skin lesions disappeared, after two weeks of treatment.


Keywords


Stevens-Johnson syndrome, Sodium valproate, Phenobarbitone

Full Text:

PDF

References


Kwan P, Brodie MJ. Phenobarbital for the treatment of epilepsy in the 21st century: a critical review. Epilepsia. 2004;45:1141-9.

Savica R, Beghi E, Mazzaglia G, Innocenti F, Brignoli D, Cricelli C, et al. Prescribing patterns of antiepileptic drugs in Italy: a nationwide population-based study in the years 2000-2005. Eur J Neurol. 2007;14:1317-21.

Brodie MJ, Kwan P. Phenobarbital: a drug for the 21st century? Epilepsy Behav. 2004;5:802-3.

Stevens AM, Johnson FC. A new eruptive fever associated with stomatitis and opthalmitis. Report of two cases in children. Am J Dis Child. 1922;526-33.

French LE. Toxic epidermal necrolysis and Stevens Johnson syndrome: our current understanding. Allergol Int. 2006;55(1):9-16.

Frisch PO, Ruiz-Maldonado R. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrosis. In: Freedberg IM, Eisen AZ, Wolff K, Frank Austen K, Goldsmith LA, Katz SI, eds. Fitzpatrick’s Dermatology in General Medicine. 6th ed. New York: McGraw-Hill; 2003:543-557.

WHO. The use of the WHO-UMC system for standardized case causality assessment, 2014. Available at: http://www.WHO-UMC.org/graphics/4409.pdf. Accessed 16 November 2014.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.